Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 61, NWS San Angelo, TX

August 22, 1997Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Aug 22, 1997, 6:21 PM CDT for Taylor County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 6:21 PM CDT (23:21 UTC)
Expired
Aug 22, 1997, 7:10 PM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Taylor County, TX

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:45 PM CDTThunderstorm Wind 52Buffalo Gap, TX
Aug 22, 6:45 PM CDTHail 0.75Buffalo Gap, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 222322 RRA
TORSJT
TXC441-230010-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 PM CDT FRI AUG 22 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 710 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...TAYLOR COUNTY
 
AT 619 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A POSSIBLE
TORNADO 8 MILES SOUTHWEST OF ABILENE OR 5 MILES NORTH OF BUFFALO GAP
MOVING SOUTH AT 10 MPH.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... BUFFALO
GAP.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 22, 1:40 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 22, 1:40 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
139 PM CDT FRI AUG 22 1997

UPPER RIDGE EXTENDING THROUGH THE INTERMOUNTAIN WEST WILL SHARPEN
AND EXTEND TO THE NORTH CENTRAL PLAINS THE NEXT 2 DAYS...WITH UPPER
FLOW OVER WEST CENTRAL TX BECOMING MORE NORTHERLY. NGM/ETA DEVELOP
CONVECTION EARLY IN THE FIRST PERIOD OVER CENTRAL TEXAS...IN THE
VICINITY OF THIS MORNING/S DECAYED MCS. THIS SEEMS PLAUSABLE...GIVEN
CONVECTIVE VORT MAX AND NUMEROUS BOUNDARIES ASSOCIATED WITH THIS
FEATURE. NO SIGNIFICANT UPSTREAM SHORTWAVE IS EVIDENT OVER THE
CENTRAL PLAINS AT THIS TIME. 850 MB HIGH PRESSURE SETTLING INTO NORTH
TX WILL PRECLUDE LOW LEVEL JET FEEDING HIGH THETA-E AIR INTO ANOTHER
NORTHWEST FLOW MCS.

BEST RAIN CHANCE SHOULD BE OVER THE CENTRAL CWA...AND PRIMARILY
BEFORE 06Z. KDYX VAD WIND PROFILER INDICATES SHALLOW COOL LAYER 1000
FEET OR LESS DEEP...AND EXPECT THIS LAYER TO GRADUALLY ERODE.  SLIGHT
POPS THUS LOOK IN ORDER FOR ABI.

WILL PRIMARILY FOLLOW A BLEND OF NGM MOS AND PERSISTENCE ON TEMPS.

PRELIMINARIES...

ABI 070/091 1-
SJT 068/097 21
JCT 070/098 21

14

In the hours before

Special weather statement, Aug 22, 2:23 PM CDT, 3 hours 58 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-231100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
223 PM CDT FRI AUG 22 1997

...WIDELY SCATTERED NON SEVERE THUNDERSTORMS EXPECTED OVER WEST
CENTRAL TEXAS PRIMARILY THIS EVENING...

THUNDERSTORMS WILL CONTINUE TO FORM ALONG OUTFLOW BOUNDARIES LEFT
FROM MORNING THUNDERSTORMS THAT DISSIPATED OVER THE BIG COUNTRY.
THESE BOUNDARIES ARE EXPECTED TO MOVE AS FAR SOUTH AS THE EDWARDS
PLATEAU BY THIS EVENING. DUE TO WEAK WINDS ALOFT...SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...DOWNBURST WINDS TO 50 MPH
AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED IN THE BIG COUNTRY...BEHIND THE MAIN
OUTFLOW BOUNDARY.

THUNDERSTORM CHANCES WILL DECREASE OVER WEST CENTRAL TEXAS AFTER
MIDNIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT
LBBSPSMAF. FOR THE WESTERN PARTS OF NORTH TEXAS...NORTH CENTRAL
TEXAS...AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS OKCSPSOKC...
FTWSPSFTW...AND SATSPSSAT.

14
Special weather statement, Aug 22, 2:24 PM CDT, 3 hours 57 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-231100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
223 PM CDT FRI AUG 22 1997

...WIDELY SCATTERED NON SEVERE THUNDERSTORMS EXPECTED OVER WEST
CENTRAL TEXAS PRIMARILY THIS EVENING...

THUNDERSTORMS WILL CONTINUE TO FORM ALONG OUTFLOW BOUNDARIES LEFT
FROM MORNING THUNDERSTORMS THAT DISSIPATED OVER THE BIG COUNTRY.
THESE BOUNDARIES ARE EXPECTED TO MOVE AS FAR SOUTH AS THE EDWARDS
PLATEAU BY THIS EVENING. DUE TO WEAK WINDS ALOFT...SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...DOWNBURST WINDS TO 50 MPH
AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED IN THE BIG COUNTRY...BEHIND THE MAIN
OUTFLOW BOUNDARY.

THUNDERSTORM CHANCES WILL DECREASE OVER WEST CENTRAL TEXAS AFTER
MIDNIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT
LBBSPSMAF. FOR THE WESTERN PARTS OF NORTH TEXAS...NORTH CENTRAL
TEXAS...AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS OKCSPSOKC...
FTWSPSFTW...AND SATSPSSAT.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:51 PM CDTSevere Thunderstorm WarningSJTTom Green49 min
Aug 22, 6:51 PM CDTSevere Thunderstorm WarningSJTRunnels49 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.